Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Extensions in certain topological algebraic categories

Author: Robert C. Busby
Journal: Trans. Amer. Math. Soc. 159 (1971), 41-56
MSC: Primary 46.80; Secondary 18.00
MathSciNet review: 0282224
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Categories which we call ``sufficiently algebraic'' are defined, and for certain objects $ A$ (called faithful) in such categories, and arbitrary objects $ C$, we partially order the sets $ \operatorname{Ext} (C,A)$ of extensions of $ A$ by $ C$. We prove that the maximal elements in $ \operatorname{Ext} (C,A)$ (with respect to this ordering) are in bijective correspondence with the morphisms from $ C$ to a canonical object $ O(A)$. If the short five lemma holds in the category, all extensions are maximal and therefore obtained in this way.

As an application we compute extensions in certain categories of topological rings. In particular we investigate the possible extensions of one group algebra (of a locally compact group) by another in the category of Banach algebras with norm decreasing homomorphisms, and using some analytic tools we give conditions for the splitting of such extensions. Previous results of the author on extensions of $ {C^ \ast }$-algebras are also included in this theory as a special case.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.80, 18.00

Retrieve articles in all journals with MSC: 46.80, 18.00

Additional Information

PII: S 0002-9947(1971)0282224-6
Keywords: Extensions, faithful rings, double centralizers, group algebras, splitting extensions
Article copyright: © Copyright 1971 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia